|How do you choose what treatment to start with?
Aug 6, 2007
A couple weeks ago in routine testing I learned that I have HIV. I went to the ID doctor my MD recommended for more testing (baseline):
CD4 = 355 VL = 119K 29.6%
All other functions (liver, cholestoral, sugar, kidney, urine) are normal No Hep A (immune), B (immune), or C (negative)
The doctor recommended starting treatment and suggested three treatment options to consider. I selected one for which he gave me prescriptions but I want to find out more before starting and I'm not sure where to find out more.
One option involved 2 pills daily (Sustiva and another one). The appeal of 2 pills is strong but I am concerned about Sustiva because I'm kind of hypertense and I read this med can make anxiety worse and it can make you feel "foggy" for a couple hours after taking it.
The one that I picked and have prescriptions for involves 3 pills daily:
The main negative I read about with Reyataz is some chance of bilirubin increase.
I'm not sure I made the right choice and have not yet filled the prescriptions. I can go back to my doctor and change but feel I need to start something.
Thanks for your consideration and any thoughts you can offer.
Response from Dr. Wohl
There is no wrong answer here. Truvada+Reyataz+Norvir is a good combo that is convenient and increasingly popular. If your bilirubin gets so high to the point that your are noticeably yellow you can always stop and switch to an alternative regimen.
Likewise, Sustiva does not cause problems in the vast majority of people who take this med. If you took Sustiva with Truvada (in US this comes in one pill called Atripla) you could see how it goes and if you can not tolerate it, change.
There are other choices too but the ones suggested to you involve the fewest pills.Again, the good news is that once you start a regimen that seems on paper to be the best fit for you, you can switch if this turns out not to be the case until you find the regimen that fits.
In search of the right meds
Different Opinions From Two Countries CONFUSING ME!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.